High Wind, Southern Lewis and Clark
- When
- March 30, 11:16 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
Trained spotter reported 59 mph peak gust 7-miles east of Marysville.
On March 30th, a 700 mb jet strengthened over Montana, while daytime warming yielded a deep, well-mixed boundary layer during the late morning and afternoon hours. In addition, a Canadian cold front began to push southward into North-Central Montana during the afternoon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
On March 30th, a 700 mb jet strengthened over Montana, while daytime warming yielded a deep, well-mixed boundary layer during the late morning and afternoon hours. In addition, a Canadian cold front began to push southward into North-Central Montana during the afternoon. Vertical mixing of the boundary layer ahead of and behind the front allowed the strong winds aloft to be transported down to the surface. Accordingly, several locations reported warning-criteria peak wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 30, 11:09 AM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1209 PM MDT Fri Mar 30 2018 ...UPDATED AVIATION... .UPDATE... Advertised cold front is currently just south of Calgary in Canada. Made a few updated based on current location and timing. Some areas of Canada have received freezing drizzle with this front passage. Confidence is low this will occur in our area...although cannot rule out isolated to scattered freezing rain/drizzle during the onset and end times of precip. Winds are also starting to increase. As the front gets closer to the region...still expected strong winds. Warm temperatures will also be a result of these down sloping winds right before frontal passage. Highlights will remain the same with this publish. Will monitor the progression of the front. If widespread snow, freezing precip, and rapid freezing of surface pavement become more and more likely...an advisory for the lower levels may need to be considered. Anglin && .SYNOPSIS... Expect strong winds to increase across northern and central Montana today. By the afternoon, a cold front will press south across the area, delivering the potential for rain/snow showers. Temperatures plummet tonight with single digits expected across northern and central Montana, with a very cold Saturday to follow. We attempt to dry out by later this weekend before more active weather returns by the beginning of next week. && .AVIATION... Updated 1158z. A cold front will push south out of Canada this afternoon and bring lowering ceilings...gusty winds...and areas of snow. MVFR to IFR conditions are expected to spread with this front...starting from KCTB to KHVR early afternoon...moving to KHLN to KGTF to KLWT late afternoon...and the remainder of the area this evening. Conditions improve after 12z_Saturday from KHLN to KGTF to KLWT and north. South of this line lingering clouds and scattered snow shower activity is possible...with some MVFR to brief IFR conditions possible. Mountains will be obscured with snow. Strong winds ahead and along the front are also expected. Anglin && .HYDROLOGY... Updated 300 PM. The areal flood advisory for Chouteau County has been cancelled. Flooding impacts have diminished over the county. The areal flood advisory for Teton, Pondera and Blaine Counties has been extended until Friday, per local emergency managers report of minor flooding impacts continuing in those regions. With temperatures turning colder on Friday afternoon, snowmelt should slow over the next few days. Brusda && .PREV DISCUSSION... /ISSUED 558 AM MDT Fri Mar 30 2018/ Today through Sunday...A lot of major changes remain right around the corner, as we remain in a very active pattern areawide for the next several days. Starting with today, we will continue to see a warm front press northeast across central Montana, allowing for a progressive shift in winds from the southwest. Aloft, a strengthening H700 jet will advance across the state, increasing surface winds into the afternoon hours as a deep, well mixed layer develops. A closer look at short-range sounding data illustrates a very interesting set up, with a very deep mixing heights across the Plains. This will mean there will be no problem for strong wind gusts to make it to the surface. Wind gusts will be strongest along the Rocky Mountain front, with wind gusts up to 65 mph possible, and will extend across the Plains of central Montana through the afternoon and early evening hours. Given all of this, the High Wind Watch in effect for central areas have been upgraded to a warning today until 6PM MDT this evening. In addition to the strong southwesterly winds, a fast moving canadian cold front will dive south out of southern Alberta as early as late this morning for CTB to HVR, to around mid-afternoon for central MT. Expect this front to swing through northern and central MT, causing a prominent wind shift as it passes with strong winds still expected along and behind the front. With the aforementioned impressive steep well-mixed layer due to develop later this afternoon (aiding in MUCAPE ~400-600J/kg in spots), combined with supportive frontogenetic ascent in the low levels as the front races south, it is likely that rain/snow squalls will develop later this afternoon, with the greater chances near or around terrain across northern and central Montana. With these rain/snow showers being more convective in nature, some higher terrain may experience quick, heavy bursts in snowfall at times. Temperatures will plummet quickly behind the front, with overnight lows likely dipping into the single digits from south-central Montana on north to along the Hi-Line. Winds will continue to diminish early tonight and into the overnight hours as the H700 jet moves east, and the mixed-layer decouples once the sun sets. However, spotty snow showers will continue, primarily along the Divide, and for areas of higher terrain in central MT due to northerly winds/upslope flow. Best areas for potential impacts from snowfall Friday afternoon through early Saturday morning will be along the Divide, including Maria's pass and western Glacier where 6 to 8 inches of snow can be expected in this time frame. Combined with strong winds, blowing snow may become a problem in these areas through early Saturday. By later in the day on Saturday, we dry out but stay very cold. Afternoon highs on Saturday will range anywhere from 25 to 35 degrees below normal. Saturday afternoon and night, a very quick, but weak shortwave trough will break out some light rain/snow showers across far SW MT. Have increased PoP's slightly from recent trends given just enough dynamic support, combined with a stalled frontal boundary within the vicinity. Sunday will be primarily dry across the area, as the weak disturbance exits to the east. Winds shift back from the southwest in the afternoon hours across the Plains, which will bring temperatures back to the mid to upper 40's. KLG Sunday night through Friday...Medium range models are in good agreement bringing an upper level disturbance into the region. Widespread snow is expected to develop Sunday night and continue into Monday. Temperatures associated with this system are cold enough to allow several inches of snow accumulation over the plains with 6 to 12 inches possible in the mountains. Temperatures in north- central Montana will remain below freezing on Monday but southwest Montana will be warmer with less likelihood of snow accumulations. A warming trend is expected Tuesday through Thursday as an unsettled northwest flow aloft prevails across the region, but only isolated to scattered rain and snow showers are expected and temperatures will still remain below seasonal averages. By late in the week, medium range models suggest that another push of cold Canadian air is possible and could coincide with an atmospheric river pushing into the Pacific Northwest. This suggests that an over-running scenario could be possible for portions of Montana. For now have introduced a chance for precipitation and will continue to monitor models to see how they will evolve this possible event. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 49 6 24 14 / 60 70 10 10 CTB 38 0 19 8 / 60 60 10 10 HLN 51 17 31 21 / 40 70 20 10 BZN 53 22 38 21 / 20 30 30 20 WEY 41 22 40 20 / 30 30 40 30 DLN 54 25 44 25 / 10 10 30 20 HVR 33 0 16 1 / 60 60 0 0 LWT 45 6 23 12 / 70 70 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM MDT this evening Eastern Glacier... Eastern Pondera...Eastern Teton...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. Winter Storm Warning until 6 AM MDT Saturday Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Warning until 6 PM MDT this evening Cascade... Chouteau...Fergus...Judith Basin...Liberty. Areal Flood Advisory for snowmelt remains in effect until 845 PM MDT Friday for Blaine County. Areal Flood Advisory for snowmelt in effect until 630 PM MDT Friday for Teton and Pondera Counties. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
953 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW STANFORD 47.16N 110.22W
03/29/2018 M8.0 INCH JUDITH BASIN MT CO-OP OBSERVER
8 INCHES OF NEW SNOW FELL ON THURSDAY
MORNING.
&&
BRUSDASpecial Weather Statement National Weather Service Great Falls MT 1013 AM MDT Fri Mar 30 2018 MTZ010-011-044-045-301930- Eastern Glacier-Hill-Toole-Liberty- Including the cities of Cut Bank, Santa Rita, Havre, Rocky Boy, Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair, and Whitlash 1013 AM MDT Fri Mar 30 2018 ...Cold front with freezing rain and snow to arrive this afternoon... A strong cold front will move southward into North Central MT this afternoon. The cold front should arrive in the Cut Bank area around 1 PM and in the Havre area around 2 PM. Expect strong winds ahead of the front, with the potential for some freezing drizzle and snow to develop behind the cold front. As colder air moves into the region and temperatures fall quickly into the teens, expect the precipitation to change to all snow by this evening. Visibility could be poor at times this afternoon because of the combination of falling and blowing snow. Additionally, roadways could become ice covered as wet roadways freeze over. Those with travel plans this afternoon should be prepared for poor travel conditions and allow extra time to reach your destination.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1122 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM NON-TSTM WND GST DEEP CREEK RAWS 48.36N 113.11W
03/30/2018 M58 MPH GLACIER MT MESONET
MESONET STATION DCRM8, DEEP CREEK RAWS.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 AM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST 8 SE MARYSVILLE 46.68N 112.17W
03/30/2018 M45 MPH LEWIS AND CLARK MT TRAINED SPOTTER
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MDT FRI MAR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
03/30/2018 M57 MPH CASCADE MT OFFICIAL NWS OBS
57 MPH AT THE NWS GREAT FALLS OFFICE.
&&
BRUSDA6 high wind. Local standard time, as filed.
Trained spotter reported 59 mph peak gust 7-miles east of Marysville.
Mesonet station recorded 58 mph peak gust 11-miles northwest of Joplin.
Mesonet station recorded 59 mph peak gust 11-miles south of Rudyard.
Mesonet station recorded 58 mph peak gust 3-miles SSE of The Knees.
Montana DOT sensor recorded 61 mph peak wind gust 2-miles east of Inverness.
Mesonet station recorded 61 mph peak wind gust 14-miles NNW of Joplin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738651, 738653, 738652, 738654, 738543, 738544.